Are the Hyland’s homeopathic teething tablets we’ve all relied on truly dangerous? Is this a vaccination cover up? What’s really going on here?
Hyland’s homeopathic teething tablets and gel, a household staple for many parents for 90 years, have been removed from the market due to adverse reactions in babies and small children. What’s really going on?
Meet Belladonna, Also Known as Deadly Nightshade
Belladonna is a plant with an interesting history. Its name literally translates as “beautiful woman” due to its use in eye drops by medieval Italian women seeking to dilate their eyes to make them appear “in love” and thus more attractive to suitors. It was also reportedly used as a poison on darts and in potions, including by Emperor Augustus, and also Macbeth. It has served as the source of a number of important pharmaceuticals – atropine and scopolamine, for example. However, beyond any shadow of a doubt, it is a highly toxic plant, also known as deadly nightshade, and one I would not ever allow a baby or child to purposely ingest. The most serious symptoms of belladonna poisoning include seizures, coma, respiratory failure, and cardiovascular collapse. Just a few of the berries accidentally eaten by a child can result in severe toxicity and even death.
Yet belladonna has been an ingredient in both Hyland’s homeopathic teething tablets and teething gel for decades, precisely because they are homeopathic products, which by definition, means that the final product should contain no trace of any active constituents from the plant, so diluted are the preparations. As such, it has been assumed that standards were being followed and the products were safe.
Yet something has clearly been going amiss – some of the very same toxic side effects that are well known to occur when belladonna is ingested have now been attributed to the use of Hyland’s homeopathic teething tablets and gel in frighteningly large numbers and with even more frightening outcomes. In fact, what’s amiss is that the products might not be entirely homeopathic at all – on January 27, 2017 the FDA issued Hyland’s a warning based on laboratory findings of belladonna levels “sometimes far exceeding the amount claimed on the label” in the teething tablets. They had similarly found inconsistent levels of belladonna in the products in 2010, and asked the company to reformulate the product.
The Teething Tablet Evidence
According to recent reports by the FDA, there is now ten years of accumulated data, including over 370 reports of adverse events, including ten deaths, associated with the use of Hyland’s homeopathic teething tablets in babies and young children. While the adverse reactions cannot be definitively attributed to the use of these products (at this time investigation is underway) these reports seem to be legitimate and the preponderance of evidence does point in their direction. Reports have come directly to the Hyland’s Homeopathic company by parents whose child experienced an adverse reaction or outcome, via reports from physicians who observed adverse effects in emergency department and urgent care visits to doctors’ offices, and to the FDA via its adverse events reporting system.
All events occurred shortly after teething tablets were administered to a baby or young child – sometimes in a matter of minutes. In one case a baby was found dead in her crib just 45 minutes after her grandmother gave her two teething tablets, crushed, for the very first time. In another case it took 45 minutes of emergency resuscitation by a medical team to revive a five-month old baby who stopped breathing almost immediately after receiving the recommended dose of the teething tablets. Parents and physicians have witnessed tremors of the hands and feet, seizures, cessation of breathing, and sudden death in otherwise healthy teething children, in a time frame that suggests the products as the cause.
Is This a Conspiracy or Vaccination Reaction Cover Up?
While I know it is very easy for those of us who have a strong belief in alternative therapies, I myself having tried Hyland’s teething tablets almost 32 years ago when my oldest child was a teething 8-month old, instead of a conventional over-the-counter medication, to take a conspiratorial attitude to the current FDA suggestion that this remedy is dangerous, assuming there is just an inherent bias – even a witch hunt against anything natural or that parents might use to take avoid medical treatments. The fact is that these case reports and adverse events do legitimately appear to have been made by individual parents and physicians, with no hidden agenda behind these reports to use this as yet just another opportunity to debunk natural medicines. While it is possible that babies in this age range did have vaccination reactions leading to tremors, seizures, respiratory and cardiac failure – all of which have been also associated with adverse vaccine reactions, it is unlikely that these Hyland’s reports are all really vaccination reactions that are being covered up as some bloggers have posited.
And anyway, do you want to take that chance on your baby or young child?
Hyland’s teething tablets toxic? Or vaccine reaction cover up? Do you want to take the chance on your baby?
Look, I have no great love for the FDA, but this is not the first time the FDA has alerted us to a teething product that can cause serious harm to babies, and it’s not only been natural products as the culprit. In 2011 it warned of rare but fatal reactions from the use of the conventional, over-the-counter medications Orajel and Anbusol, amongst others, which contain benzocaine, a topical anesthetic that caused a potentially fatal reaction called methemoglobinemia, even in minute doses, in infants and young children. This is also not the first time a homeopathic remedy has been associated with problems. While generally considered safe, with about 5 million US adults and 1 million children using them annually, to the tune of a multibillion-dollar industry, a cold remedy called Zicam was removed from the market in 2009 because it was found to have excessively high levels of zinc and caused anosmia – the loss of the ability to smell – in users.
Homeopathic products have slipped through regulatory loopholes since the 1930s. Largely it’s been their lack of classification as pharmaceuticals that has allowed them to generally slide under the FDA radar and not be subjected to rigorous testing for efficacy. Their safety has generally been considered to be guaranteed by some level of Good Manufacturing Practices – policies that guarantee that ingredients are what they say they are, and nothing that shouldn’t be in the product is in it. However, from their first inspection of Hyland’s seven years ago, Hyland’s compliance with GMPs was in question – if anything, one has to wonder why the FDA didn’t shut down manufacture of this product sooner? Unlike dietary supplements (herbs and nutrients), which were excluded from rigorous FDA regulation in 1994, homeopathic products can regulated by the FDA since the Food, Drug, and Cosmetic Act which allows them to be sold as “therapeutic” for more serious conditions, actually requires a clinician to prescribe them (for self-limiting conditions like teething, they can be sold OTC), so a serious response was warranted from the beginning of the adverse events reports.
It’s very easy for us to become romantic about the idea that natural is safe, and it’s understandable that we seek alternative treatments in a world of medical overprescribing – including in pediatrics where the overprescribing of antibiotics, for example may be as high as 70% of the prescriptions written. But that doesn’t also mean that natural is always safe. And homeopathic remedies present an interesting conundrum – unlike with nutritional supplements where we know how much of a nutrient to take before we reach a toxic dose, or herbal medicines in which we generally use herbs known to be safe, homeopathic remedies do include toxic ingredients, their effects thought to be mitigated by the high levels of dilution characterizing the preparations. However, if this dilution is not happening consistently with rigorously evaluated end products, poisoning is a plausible outcome. And that’s at least for now, what appears to be happening.
What’s a Mom to Do?
As of September 2016, Hyland’s agreed to discontinue manufacturing the famous teething products for use in the US, and major distributors including large retailers such as Target, have disposed of their stock. However, Hyland’s would not implement a recall and the products are still available on the Internet. You may even have some hanging out in your personal medicine cabinet. At this point I would urge you not to purchase the products, and to discard what you’ve got. I also would not consider them safe for use until definitive evidence shows that they are. Also keep in mind that to kids, homeopathic tablets, because of their sweet taste, make them an easy target for kids to take as “candy” so I wouldn’t just tuck them away for later.
What can you do instead to soothe your teething baby’s discomfort? There are the old school practical solutions our grand moms used – a chilled teething ring (BPA-free please) or gently massaging baby’s gums with your finger. Tried and true herbal products, known to be non-toxic, can also be considered, for example, chamomile and lemon balm in glycerite (glycerine extract) form, and valerian glycertite on your fingertip rubbed into baby’s gums – used only in recommended baby and child doses, and from reputable companies that put on their labels that they meet GMPs. Herb Pharm and Gaia Herbs in particular, also label their children’s products with easy to follow dosing strategies, and both meet GMP standards.